Learn why you should never drink alcohol while on medication
If you have ever taken any medication – prescribed or even over-the-counter – you have heard the saying “do not consume alcohol while taking medication” – but how true is this?
Most medications include warning labels that tell us the dangers of mixing alcohol. The danger is real and it is something that should be taken seriously. The combination of medication and alcohol can lead to serious health consequences, including overdose and even death.
How Alcohol and Medication Interact in the Body
Most of the time, prescribed or over-the-counter medications are safe when used appropriately. Mixing medication with alcohol or other substances can cause harmful interactions within the body, putting yourself at risk for great complications. Whether intentional or not, mixing drugs is never safe because the effects of combining drugs may be stronger and more unpredictable than one drug alone. Even a small amount of alcohol mixed with medication can cause a dire effect. Here are some important facts to know about how alcohol and medication mix:
- The substances that make up alcohol can speed up or change the way medication is absorbed in the body, making it less effective or in some cases not effective at all.
- In adverse effects, alcohol can also slow down the time it takes to absorb medication, leaving the medicine in the bloodstream for a longer amount of time, making it toxic or even deadly.
- Alcohol can intensify the known side effects of medications. If a medication makes you drowsy, the smallest drop of alcohol can vastly increase your ability to stay awake and functioning.
“Mixing alcohol with certain medications can have detrimental effects – it may change how a medication works, exacerbate the effects of alcohol and increase the risk of medication side effects,” said Krista Policchio, Director of Pharmacy at NW Indiana ER & Hospital. “It is best to consult your pharmacist or doctor to ensure all the facts about your specific medications.”
The Dangerous Side Effects of Mixing Alcohol and Medication
- Extreme nausea and vomiting
- Loss of Coordination or Dizziness
- Fluctuations in Blood Pressure
- Drastic Changes in Mood and Behavior
If you experience any of these side effects, seek professional medical attention immediately.
The Effects of Mixing Alcohol with Common Medications
- Pain Medications (Over-the-counter and Prescribed): Mixing alcohol with anti-inflammatory medication, like Advil or Aleve, can raise your risk of stomach ulcers, internal bleeding, and nausea. Mixing alcohol with acetaminophen, like Tylenol, runs the risk of developing severe liver damage. Prescription pain medications like oxycodone or hydrocodone are particularly dangerous to take when you’re consuming alcohol as the side-effects can be life-threatening.
- Antibiotics: Antibiotics in general cause different side effects in each person taking the medication like nausea, upset stomach, or diarrhea, but alcohol intensifies these side effects, and increases the risk of heart problems and liver damage.
- Sleeping Pills: When you add alcohol to the mix of medication designed to help you sleep, the effects get stronger, leading to increased dizziness, slower breathing, impaired motor control, and excessive drowsiness.
- Allergy Medications: Antihistamine’s common side effects are drowsiness and dizziness. Combining allergy medication with alcohol makes you even sleepier and can cause confusion or disorientation.
It’s better to never mix alcohol with medications. Texarkana Emergency Center & Hospital is here to provide you and your loved ones with exceptional emergency medical care, no matter the illness or injury. Open 24/7/365, our state-of-the-art facility, matched with expert-level physicians, provides the most advanced and accurate treatments to get you feeling better quicker.
Disclaimer: As a service to our readers, Texarkana Emergency Center & Hospital and Nutex Health state no content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.